Alert archive / South Dakota / Tornado Warnings in 2003
Tornado Warning 1, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at May 3, 2003, 3:16 PM MDT for Meade County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2003, 3:16 PM MDT (21:16 UTC)
- Expired
- May 3, 2003, 4:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Meade County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 1891 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
374 WFUS53 KUNR 032116 TORUNR SDC093-032200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 316 PM MDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 400 PM MDT * AT 311 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A FUNNEL CLOUD 3 MILES NORTHEAST OF TILFORD...OR ABOUT 8 MILES SOUTHEAST OF STURGIS...MOVING NORTHEAST AT 10 MPH. * THE TORNADO WILL BE NEAR... RURAL AREAS EAST OF TILFORD. MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER. LAT...LON 4441 10355 4427 10342 4439 10316 4454 10333 & $$ JOHNSON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 3, 3:00 PM MDT, 16 minutes earlier.
Area forecast discussion, May 3, 3:00 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 300 PM MDT SAT MAY 3 2003 UPPER LOW IN CENT CA AT MIDDAY WL MV RAPIDLY NE AND BEGIN TO INTENSIFY OVR ERN WY/WRN NEB EARLY SUN AND THEN CLOSE OFF BY SUNDAY NIGHT IN CENT SD/NEB. FIRST S/W ASSCD/THIS SYS WL MV THRU FA THIS AFT AND EVENING KICKING OFF SHWS/TSTMS. DRY LINE CURRENTLY EXTENDS N-S THRU BLACK HILLS AND FAR WRN SD. SFD TDS IN 30S TO LOWER 40S WEST OF DRY LINE AND IN UPPER 40S TO MID 50S TO EAST OF DRY LINE. SFC LIS FCST AT -3 TO -6 WITH CAPES OF 1000-1500 J/KG FCST FOR AREAS E OF DRY LINE. SHWS/TSTMS SHLD BE WIDESPREAD THRU MIDNIGHT WITH SOME SVR POSS. LKS LIKE MOST WIDESPREAD SVR WL BE S-CENT SD. AS UPPER LOW WINDS UP SUNDAY/SUNDAY NITE MSTR WL CONT TO WRAP AROUND ON BRISK NW WINDS. UPSLOPE FLW WL DVLP IN NRN HILLS SUN NITE/MON WITH RAIN LIKELY THERE. WL CONT W/CHC SHOWERS/TSTMS ON SUN AND CHC SHWS ELSEWHERE IN CWA FM SUN NITE THRU TUES. 700MB TROF WL FINALLY PUSH THRU FA ON TUES WITH SOME DRIER WX FOR TUES NITE AND EARLY WED. IN THE EXTENDED...SW FLOW ALOFT AHEAD OF NXT UPPER LOW WL BRING SERIES OF WK S/WS THRU FA FM WED AFT-FRI AFT. THIS WL BRING A CHC OF SHWS/TSTMS TO THE REGION AND SEASONABLE TEMPS. UPPER LOW THEN FCST TO MV NE OUT OF GREAT BASIN PUSHING RAIN INTO FA LATE FRI NITE AND COULD BRING SIG PCPN TO FA OVR WEEKEND ALONG WITH COOLER TEMPS. .UNR...NONE.
Hazardous weather outlook, May 3, 6:21 AM MDT, 8 hours 55 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 621 AM MDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG DISTURBANCE WILL EJECT INTO THE NORTHERN PLAINS TODAY...CREATING A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF SOUTH DAKOTA TODAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL OCCUR OVER CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE WILL REMAIN IN THE REGION THROUGH MONDAY. SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ON SUNDAY. MONDAY WILL BE COOLER...WITH THE RAIN SHOWERS TAPERING OFF BY LATE AFTERNOON. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, May 3, 3:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT SAT MAY 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 4 SE STURGIS SD .88 INCH HAIL
05/03/03 MEADE REPORTED BY STORM
SPOTTER.
0240 PM 7 E DEADWOOD SD .88 INCH HAIL
05/03/03 LAWRENCE REPORTED AT BOULDER
CANYON COUNTRY CLUB.
0250 PM STURGIS SD .75 INCH HAIL
05/03/03 MEADE
0257 PM TILFORD SD 1.25 INCH HAIL
05/03/03 MEADEThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:21 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 39 min |
| May 3, 2:57 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 48 min |
| May 3, 3:46 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 44 min |
| May 3, 3:59 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 61 min |
| May 3, 4:42 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 63 min |
| May 3, 4:59 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
| May 3, 5:29 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 46 min |
| May 3, 5:44 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 46 min |
Nearby
Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.